Does anyone every feel they have no quality of life when constantly on chemotherapy ?

I just wonder if anyone goes through the same feelings as I do with the constant onslaught of chemotherapy and its dreadful side effects. I am now into my 6th year of fighting this blasted disease with almost 4 years of never being free of either weekly, two or three weekly chemo.

With my present regime I am really reaching rock bottom and whilst my motto of 'whilst I have cancer, cancer does not have me' I try to hold on, but I am finding it very hard at the moment. It is day in and day out of fatigue and more fatigue, mouth ulcers, mouth thrush, pain and just everything that goes along with chemotherapy.

I used to be very active, always on the go, working in the house, garden, decorating and now to change a light bulb is a chore. Also being the only driver in the house as hubby is almost blind, I have a 3 hours round trip to chemo - no trains or buses where we live.

Am I simply feeling sorry for myself or should I be grateful that I have reached that miracle 5 year mark and my Oncologist is far from giving up on me ?

Love Ann xx

11 Replies

oldestnewest
  • Hi Ann

    I'm not bloody surprised you are fed up. You always amaze me with your stamina. It was the weekly topetecan that got me. I ended up having a panic attack whenever I sat in the chair. I would throw up, shake etc even though I had put up with years of treatment up till that point. It was a though my sub-concious just said 'I've had enough'. As you know I am on pills now so there isn't the same mind battle to face. Also the side effects have improved.

    Is there any chance of you having a break? That would give you the opportunity to get on top of the horrible side effects. I don't mean give up. Just

    a chance to get the treatment/life balance back at least a bit. Your oncologist may, like us, think you are wonder woman. Have you ever discussed it with her?

    Lots of love

    Sarah

  • Hello SpanishAnna. I agree with Sarah1963, good idea to talk to your Onc to see if you can have a break of some sort from this constant round of chemo.

  • Big hug Anna. You;ve been through a lot, am not surprised you are down.

    I am like you but only 5 years down the line of annual chemo. It does get you down and I have been lucky in not having too many really bad side effects. I agree that the fatigue bit is almost the worst. Seems to rob you of who are . But Anna you still do so much for others. Have seen many of your blogs and am sure you give others on this site the hope they need to do as well as you.

    I agree with the other 2 re talking to yiour oncologist ( he appears to have great respect for you ), about having a break. These dam tumours don't grow quite as quick as we all imagine. And you may get enough of a break to recharge your batteries. Think you and I will have to look on chemo as Diabetics look on insulin. A dam nuisance we appear unable to live without. We battle on.

    Take heart

    Love Suex

  • Hi Anna,

    You have every right to feel down. I am sure it has been a very hard slog to get this far, then to be robbed of your Avastin (which I know you felt the blow keenly) only to be replaced with a chemo which far from suits you, is another kick in the teeth. As Sue says though, for every kick we get, we still battle on. I have no advice, I don't think I'd be brave enough to take a break from chemo if I thought it was doing some good in thwarting the cancer, but I wanted you to know that I care that you are feeling so low and I hope your husband is giving you lots of hugs and reiki at the moment. That you have some nice treats which you can still enjoy, and then look forward to the next regime which may be less intolerable. Also that you have a good cry every now and again, to let it all out.

    Love always Dear Anna,

    Lizzie

    X

  • Oh Anna. I am so sad that your constant chemo is getting you down but am hardly surprised. You seem to have been throiugh so much and yet have stayed strong, independant and a real support for you husband. Most of us would hae retired beneath the duvet by now. I agree with the other ladies - do see if you can take a break for a while; have a good cry, feel low and lean on others when you need to; and look forward to treats to come. We are are all anxous to get fiesty Anna back but most of all we want to send a group hug to help you through this phase.

    love Angela

  • Hi there sweetheart sorry you feeling so upset. Its bad having all this chemo but you,re a fighter but like all our other friends said try and ask for a break it may be just what you need Love Lynn XX

  • Hi Ann!

    Your stamina amazes me! I was so wimpy I gave up my last chemo after4 cycles because I felt so foul and it wasn't shrinking thetumour. To put up with it for so long fills me with admiration.

    Have a good long rail that is one thing we can do for you! Provide support!

  • Hi Anna, no advice I'm afraid, just thinking of you and hoping you start to feel better soon. Love and hugs Sue x

  • Hi Anna

    Here in Darlington we have volunteers who share the driving in cases like yours......is there anything like that near you - or available through the 'Friends of' your hospital. It may be worth asking. Most towns have some kind of 'community support' package. Try googling it locally and see what comes up.

    It seems so wrong that you are feeling so poorly already and then having to concentrate to drive!

    Wish I could help you from here.... :-(

  • Hi Ladies,

    I haven't been back to this post as I have spent most of the week in bed suffering vomiting and stomach pains, well more the latter than the vomiting.

    Thanks so much for your support, but Lizzie I do have to agree with you I can't take a break from my chemo. I have to take the advise of my lovely Oncologist and when he says I will never be off chemo, it is maintenance treatment just like the inhalers I take for my asthma, I have to go with his advise. There are so many cancer cells circulating within my body and they have already beaten the Avastin by trying to start playing up in my abdomen, I just have to go with him. He knows how I feel, he knows this regime is making me feel pretty shit, but is really behind me giving me all the support I could ever ask for, so I have to go with what he says.

    Lily if only we had the support here in Spain that you have in the UK - I have nothing. I go to the hospital for chemo, no equivalent of the Macmillan nurses or anything. My NHS Dr barely knows I have cancer as it was initially treated privately. My private GP is good support but unfortunately when I am ill, as I was in the middle of the night on Tues she doesn't do emergency. To get over this we have subscribed to a private 24/7 health service with ambulances, a helicopter, Drs and nurses. Whilst this was OK they came and gave me a morphine injection, they don't know my history, they only have to go on what I tell them so I really only get the 'bare bones' of treatment. Unfortunately here there is nothing at all for people with cancer. There is one hospice in the whole of Spain, near Malaga and that was set up by an English woman when her husband was dying with cancer. They are largely privately funded but do get some help from the Andalusian Authorities. My Onc.is on the board of this hospice, I have been to them and although they are not in our province they will help both Piet and I and are there if we need them, but that is 1 hours drive away.

    Also because I live in the province of Cadiz and am treated in the province of Malaga I do not qualify for hospital transport. A taxi round trip would cost me 300€ and frankly no one we know is prepared to spend a 12 hour day away from home with me, going through bloods, seeing the Onc and then 4 and 1/2 hours chemo. This is when I do wish I were back in the UK, but on the other hand I am getting my medication here that I may not be getting over there, certainly the Avastin when I was on it.

    Anyway I am feeling better today but I am wondering about having a chat with my Onc. about this Cisplatin. If anyone has read the reports today in the paper about silver being a bullet to cancer and comparing it to Cisplatin and it's harsh side effects.

    I shall keep on battling, it is just such hard work at times.

    Thanks everyone for your support, it is so much appreciated and hopefully once I feel better I will be back answering your posts again.

    Love Anna xx

  • Hi Anna,

    I am so relieved you are feeling better - please do go and rest up, we'll all be here waiting for you to kick us in to shape when you are back.

    Love Lizzie

    X

You may also like...